“Can the pill cause weight gain?” is one of the most commonly asked questions asked amongst women today and with the verdict still out we want to try and help you understand as much as possible when it comes to the pill & weight gain.
What is the Contraceptive Pill & What are the Different Types?
The contraceptive pill or “birth control” is a daily medication/pill that contains different levels of hormones to change the way the female menstrual cycle occurs and controls the ovaries and uterus to prevent pregnancy.
When it comes to the hormones in these pills there are TONS of brands and variations which react differently with different women. Two main types of the pill include:
These pills contain two hormones estrogen and progestin which are beneficial by causing lighter cramps and shorter lighter periods. They’ve also been noted to clear up acne in some cases! Estrogen-based pills are often prescribed for females who train heavy as they offer both hormones and can help protect bones. Different pills can contain different amounts of estrogen, typically ranging from 20 – 35mg.
The Mini Pill
Some women can be sensitive to different hormones and therefore can react negatively to pills containing estrogen, so the mini pill is a progestin-only alternative. However, the mini pill needs to be taken at the same time daily and can cause periods to sometimes stop all together, whilst other women can suffer from random and irregular cycles. Desogestrel (commonly sold as Cerazette and Mircette) is the most popular choice of mini pill in the uk.
Can The Pill Cause Weight Gain?
According to the NHS, there is no evidence that the pill causes women to gain weight.*
So, the pill has many benefits – for one it can regulate your menstrual cycle and can prevent pregnancy, but it can occasionally result in negative side effects. When prescribing pills, GPs tend to try a combination pill initially but the key to finding out to whether your pill is making you gain weight is to understand the hormones in the pill and how they react with your own hormones and body.
The Pill Can Increase Appetite
It’s true! Estrogen found in the pill can increase appetite and cravings which can cause some women to eat more – and its no fun being hangry all the time! However, the changes that have been made over the years to the pill have meant that it contains much lower levels of estrogen than it used it, meaning this side-effect is actually not as common as people think.
Additionally, in some cases, the pill is often blamed for eating more and causing weight gain, when it’s not, in fact, the culprit. Many people opt to start the pill when they are in are in a relationship and we all know the wining and dining, take-aways and social eating that come with meeting a new partner! It can often be circumstances in your life that may be driving a greater food intake such as going out more, drinking more alcohol or eating out more often.
What Can You Do?
If you are finding you have an increased appetite, whether it is being caused from by the pill or not, there are a number of things you can do to help. Make sure you are eating balanced meals, regularly throughout the day. Ensure that you are drinking plenty of water with and between meals and snack on healthy, low-sugar, high-protein snacks to keep your hunger levels at bay and blood sugar levels steady. Chowing down on sugary snacks just because you’re craving them may make you eat more and crave more of the bad stuff so try and be healthy and enjoy dark chocolate for a sweet treat!
If you are struggling for healthy, high-protein snack ideas, discover some of our favourites to keep you on track.
It’s also important to make sure that you are exercising for the right amount of time and sleeping well. Exercise is a great way to eliminate stress and stay healthy but too much can cause your stress levels and hormones to be out of sync, which may make you more tired and more hungry. Make sure you get enough rest and a good nights sleep – when we get too little sleep the body’s response to being tired can often be hunger and therefore casuse causes you to eat more.
The pill Can Cause Water Retention
Unfortunately, a common side effect of estrogen is water and fluid retention which may make it seem as though you’ve gained weight on the pill. However, this water retention shouldn’t be constant. If you’ve just started the pill, then it should go away within a few months with a good fluid intake and a healthy diet with some exercise. Alternatively, because the pill artificially mimics the menstrual cycle you should get similar water retention at the same time every month during your cycle – which goes away within a week.
What Can You Do?
Water retention can play with your body image and make you feel pretty fluffy but with the pill it’s important to remember that this water retention may only be temporary and should disappear within 3 months. There are ways you can reduce water retention in general including:
- Reducing your sodium and salt intake
- Increasing the amount of potassium and magnesium you consume through magnesium-rich foods or supplements (enjoy some dark chocolate, nuts or a banana!)
- Consuming more vitamin B and B6 – our workout blends are formulated just for women and so contain a unique vitamin B blend.
- Avoid sugar and refined carbs – when inulin is high, your body absorbs more sodium and can become more bloated with greater water retention.
- Drink more water! Drinking more water can help flush out your system and stop your body from holding on to excess water.
- Exercise: training and exercising is great for eliminating water retention and regulating fluid through sweating and drinking water.
The Truth About The Pill
The truth is that everybody is different and therefore reacts to hormones in different ways. If you are more estrogen dominant, a high-estrogen combination pill may increase your symptoms of water retention and hunger pains and may mean switching to the mini pill or a lower dose estrogen pill.
In addition, when it comes to weight gain – we can’t blame the pill. From the studies and science behind contraception, there is no conclusive evidence to show that the pill has any effect on weight gain or body composition changes. Sometimes us girls can mistake body changes and adjustments for weight gain when viewing our bodies on a daily basis. If you have any questions or queries about the pill its always best to consult your GP directly.